Alert archive / Texas / Areal Flood Advisories in 2016

Areal Flood Advisory 252, NWS Midland/Odessa, TX

November 6, 2016Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this areal flood advisory at Nov 6, 2016, 5:45 AM CST for Mitchell County, Scurry County, Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Nov 6, 2016, 5:45 AM CST (11:45 UTC)
Expired
Nov 6, 2016, 8:45 AM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

543 
WGUS84 KMAF 061145
FLSMAF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CST SUN NOV 6 2016

TXC335-415-061445-
/O.NEW.KMAF.FA.Y.0252.161106T1145Z-161106T1445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY TX-MITCHELL TX-
545 AM CST SUN NOV 6 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  SCURRY COUNTY IN WESTERN TEXAS...
  MITCHELL COUNTY IN WESTERN TEXAS...

* UNTIL 845 AM CST

* AT 544 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. ONE TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN
  MANY LOCATIONS. THIS WILL CAUSE SMALL STREAM FLOODING IN THE
  ADVISORY AREA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SNYDER...COLORADO CITY...CHINA GROVE...VALLEY VIEW...LORAINE...
  WESTBROOK...HERMLEIGH...KNAPP...J B THOMAS RESERVOIR...LAKE
  COLORADO CITY STATE PARK...COLORADO CITY AIRPORT...CHAMPION CREEK
  RESERVOIR...INADALE...LAKE COLORADO CITY...CUTHBERT...DUNN...
  WINSTON FIELD...IRA...UNION AND RANDALLS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3209 10118 3283 10118 3282 10066 3209 10067

$$

67

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at Nov 6, 5:30 AM CST, 15 minutes earlier.

Area forecast discussion, Nov 6, 5:30 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
530 AM CST Sun Nov 6 2016

.DISCUSSION...

THe latest Aviation Discussion is included below.

&&

.AVIATION...

More thunderstorms are expected to develop this morning, and
possibly affect KHOB, KINK and KMAF through 06/15Z.  Low clouds have
mixed out due to the thunderstorms, but could set back in at most
terminals and persist through much of the morning.  Also, at least
MVFR fog could form, but all the cloud cover will likely inhibit
visibility dropping to less than 1 mile at most sites. conditions
could become VFR this afternoon, but have tended toward the first
six hours of the forecast for now.

&&

.PREV DISCUSSION... /issued 312 AM CST Sun Nov 6 2016/

Heavy showers and thunderstorms continue to move east across the
area this morning as a shortwave passes overhead. This wave is
associated with an upper trough that will cross the region today.
Once the current convection passes, look for low clouds and
drizzle much of the day. We could see some clearing west of the
Pecos River late this afternoon, but it won't progress to far
east.

By Monday we see subsidence working to try to clear more of the
clouds over the area. This shouldn't last long though as a cold
front pushes through the region bringing the return of moisture
and low clouds. At the same time a shortwave will dig over NM
forcing a trough back west of our area into Mexico. This trough
looks to cut off from the main flow and sink south through the
week. Models differ on the location of this low during the week.
The GFS keeps it well south into Mexico, taking any associated
lift and moisture well away from us. The ECMWF is further north
and would keep precip in the forecast through late week. Will
continue to monitor and not change much in the extended until
models come into better agreement. A stronger front will arrive
Tuesday finally bringing some cooler overnight temperatures. We
are still not looking at any freezing temperatures yet, but we
should see lows falling into the 40's with some 30's in the
typical cold locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  59  71  55 /  70  40  30  40
Carlsbad                       70  49  72  49 /  40  10   0  20
Dryden                         73  61  77  59 /  40  20  20  30
Fort Stockton                  74  54  72  52 /  40  20  10  30
Guadalupe Pass                 67  52  66  47 /  30   0   0  20
Hobbs                          66  51  69  48 /  60  20  10  30
Marfa                          74  43  73  47 /  30   0   0  20
Midland Intl Airport           69  58  73  55 /  60  30  20  40
Odessa                         69  58  72  54 /  60  30  20  40
Wink                           72  54  74  53 /  50  20  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/29
Hazardous weather outlook, Nov 6, 3:06 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 AM CST SUN NOV 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
306 AM CST SUN NOV 6 2016 /206 AM MST SUN NOV 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND GUSTY WINDS COULD RESULT FROM
THUNDERSTORMS MOVING OVER THE FORECAST AREA THIS MORNING.
THUNDERSTORMS WILL DIMINISH BY THIS AFTERNOON.

FOG IS EXPECTED TO FORM TONIGHT, ESPECIALLY NORTH OF INTERSTATE 10.
SOME LOCATIONS COULD SEE DENSE FOG DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 6, 1:49 AM CDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 AM CDT SUN NOV 6 2016

TXZ058-060730-
REEVES COUNTY AND UPPER TRANS PECOS TX-
149 AM CDT SUN NOV 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES COUNTY UNTIL 130
AM CST...

AT 148 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VERHALEN...OR 13 MILES SOUTHEAST OF TOYAH...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PECOS...VERHALEN...SARAGOSA...TOYAH LAKE...B F GOODRICH TESTING TRACK
AND PECOS MUNICIPAL AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 10 BETWEEN MILE MARKERS 208 AND 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3144 10351 3135 10307 3123 10315 3099 10373
      3125 10373
TIME...MOT...LOC 0648Z 249DEG 30KT 3119 10362

67
Special weather statement, Nov 6, 1:59 AM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 AM CDT SUN NOV 6 2016

NMZ034-TXZ050-060745-
SOUTHERN LEA COUNTY NM-ANDREWS TX-
159 AM CDT SUN NOV 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA AND SOUTHWESTERN
ANDREWS COUNTIES UNTIL 145 AM CST/145 AM MDT/...

AT 158 AM CDT/1258 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 21 MILES WEST OF JAL...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAL...JAL AIRPORT AND BENNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3227 10366 3234 10307 3209 10303 3208 10306
      3200 10307 3200 10372
TIME...MOT...LOC 0658Z 249DEG 30KT 3214 10356

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:34 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Nov 5, 10:02 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Martin, Mitchell, Scurry3 hr
Nov 5, 11:03 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Nov 6, 1:49 AM CDTSpecial Weather StatementMAFReeves41 min
Nov 6, 1:59 AM CDTSpecial Weather StatementMAFLoving46 min
Nov 6, 3:00 AM CSTAreal Flood AdvisoryMAFPecos3 hr
Nov 6, 4:21 AM CSTAreal Flood AdvisoryMAFMartin3 hr
Nov 6, 4:48 AM CSTAreal Flood AdvisoryMAFPecos, Upton3 hr
Nov 6, 8:34 AM CSTRiver Flood WarningMAFMitchell41 hr
Nov 6, 2:33 PM CSTSpecial Weather StatementMAFPecos27 min
Nov 6, 3:08 PM CSTSpecial Weather StatementMAFPecos52 min
Nov 6, 3:54 PM CSTSpecial Weather StatementMAFPecos51 min
Nov 6, 4:51 PM CSTSpecial Weather StatementMAFTerrell39 min
Nov 6, 5:34 PM CSTSpecial Weather StatementMAFPecos56 min

Nearby

Areal Flood Advisories in Texas, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.